Alert archive / Kansas / Red Flag Warnings in 2017

Red Flag Warning 12, NWS Wichita, KS

March 19, 201714 counties in Kansas

NWS Wichita, KS issued this red flag warning at Mar 19, 2017, 4:03 AM CDT for 14 counties in Kansas. It took effect at Mar 19, 2017, 1:00 PM CDT. It was in force for 6 hr. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Mar 19, 2017, 4:03 AM CDT (09:03 UTC)
In effect from
Mar 19, 2017, 1:00 PM CDT
Expired
Mar 19, 2017, 6:59 PM CDT
In force
6 hr
Issued by
NWS Wichita, KS

Counties Butler County, KS, Chase County, KS, Cowley County, KS, Greenwood County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS

The radar

The Wichita radar (KICT), 29 km from the middle of the area, began a volume at 09:09 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Topeka, KS (KFOE), launched 00:00Z, 9.1 hours before the alert went out and 196 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 00:00Z on 2017-03-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 00:00Z on 2017-03-19The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 73 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
3378 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
73 m²/s²
0-3 km storm-relative helicity
274 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

428 
WWUS83 KICT 190903
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
403 AM CDT Sun Mar 19 2017

KSZ049>053-067>070-082-083-091>093-200000-
/O.NEW.KICT.FW.W.0012.170319T1800Z-170320T0000Z/
Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Kingman-Sedgwick-Harper-Sumner-Cowley-
403 AM CDT Sun Mar 19 2017

...RED FLAG WARNING IN EFFECT FROM 1 PM THIS AFTERNOON TO 7 PM
CDT THIS EVENING FOR EXTREME GRASSLAND FIRE DANGER FOR FIRE
WEATHER ZONES 049...050...051...052...053...067...068...069...
070...082...083...091...092 AND 093...

The National Weather Service In Wichita has issued a Red Flag
Warning for Extreme Grassland Fire Danger...which is in effect 
from 1 PM this afternoon to 7 PM CDT this evening.

* Extreme Grassland Fire Danger...Is forecast.

* Winds...South 20 to 30 mph with gusts around 35 mph.

* Relative Humidity...As low as 28 percent.

* Impacts...Any fires that develop will spread rapidly and become
  very difficult to control. Avoid all outdoor burning!

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A Red Flag Warning means that critical fire weather conditions 
are either occurring now...or will shortly. The combination of 
strong winds...low relative humidity...and very warm temperatures
will contribute to extreme fire behavior.

Please advise the appropriate officials or fire crews in the
field of this fire weather product.

&&

$$
1 follow-up statement
693 
WWUS83 KICT 192359
RFWICT

URGENT - FIRE WEATHER MESSAGE
National Weather Service Wichita KS
659 PM CDT Sun Mar 19 2017

KSZ049>053-067>070-082-083-091>093-200100-
/O.CAN.KICT.FW.W.0012.000000T0000Z-170320T0000Z/
Saline-Rice-McPherson-Marion-Chase-Reno-Harvey-Butler-Greenwood-
Kingman-Sedgwick-Harper-Sumner-Cowley-
659 PM CDT Sun Mar 19 2017

...RED FLAG WARNING IS CANCELLED FOR EXTREME GRASSLAND FIRE
DANGER FOR FIRE WEATHER ZONES 049...050...051...052...053...067...
068...069...070...082...083...091...092 AND 093...

The National Weather Service in Wichita has cancelled the Red
Flag Warning.

$$

What forecasters said that day

The local office's own words before this red flag warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this red flag warning went out at Mar 19, 3:57 AM CDT, 6 minutes earlier.

Area forecast discussion, Mar 19, 3:57 AM CDT, 6 minutes before
Area Forecast Discussion
National Weather Service Wichita KS
357 AM CDT Sun Mar 19 2017

.SHORT TERM...(Today through Tuesday Night)
Issued at 357 AM CDT Sun Mar 19 2017

Forecast Headline: The Red Flags are hoisted for all of South-
Central & much of Central KS from 1-7PM Today.

Today:
A broad but intense mid-upper trof is moving east across Southern
Canada on "schedule". At 3 AM CDT, the trof was crossing the
Alberta/Saskatchewan border. As it continues to move east, lower-
deck troffing will stretch from the Northwestern Plains to the TX
Panhandle. This will induce strong warm advection on the strength
of S-SW winds that'll flirt with Advisory criteria in most areas.
Both will combine to send the Grassland Fire Danger soaring, with
GFDIs likely reaching the lower-mid 70s across South-Central & much
of Central KS. As such, the Red Flags are being hoisted for all of
these areas. With highs from the mid 80s to around 90 records will
be set in most areas. A warm front draped across Nrn OK has produced
a sharp moisture gradient. Dewpoints across Southern KS are only in
the lower-mid 30s whereas south of the boundary mid 50s-lower 60s
cover OK. With the front lifting slowly north an isolated
thunderstorm is still possible over Southeast KS early this morning.

Tonight-Mon:
The afore-mentioned mid-upper trof will send a weak "cold" front
SE toward the CWA. With the mid-upper trof crossing Ontario, the
front will decelerate as it moves deeper into KICT Country. The
front is likely to stall close to the KS/OK on Mon. This'll cause a
fairly sharp temperature gradient with OK-bordering areas likely to
reach the lower-mid 80s. More record highs are likely, especially at
KCNU. There'll be enough moisture to warrant a continued 20-30% PoP
assignment Mon Night, but with lift lacking, only light rain would
result.

Tue & Tue Night:
With a modest zonal regime dominating the Great Plains on Tue the
front will remain positioned across OK but enough moisture may
spread across KS to prudes scattered light rain. All will be quiet
Tue Night as an amplifying mid-upper ridge will move east across the
Northern & Central Plains Tue Night.

.LONG TERM...(Wednesday through Saturday)
Issued at 357 AM CDT Sun Mar 19 2017

Wed-Fri:
Rain & thunderstorm chances will increase considerably as a deep
mid-upper trof moves east across the Rockies Wed Night/early Thu
Morning. The greatest chances for thunderstorms would occur from
Thu thru Fri, several of which may reach severity. The increasing
southerly winds will present a pronounced grassland fire danger
Thu Afternoon.

Next Weekend:
All should be quiet as a broad mid-upper ridge spreads east over
the Plains.

&&

.AVIATION...(For the 06Z TAFS through 06Z Sunday night)
Issued at 1145 PM CDT Sat Mar 18 2017

Scattered-broken VFR clouds will affect the region overnight. A
period of MVFR or even IFR is possible late tonight into mid-
morning Sunday, as low-level moisture continues to increase from
the south. However, do not expected widespread/prolonged low
conditions. Additionally, a few showers/thunderstorms are
possible late tonight into Sunday morning over far eastern
Kansas. Covered this threat with VCSH at Chanute for the time
being. Otherwise, strong/gusty south winds will develop by late
morning/early afternoon Sunday.

&&

.FIRE WEATHER...
Issued at 357 AM CDT Sun Mar 19 2017

An Extreme Grassland Fire Danger will exist across all of South
Central & much of Central KS today as increasing S-SW winds to
around 25 mph with 30 to 35 mph gusts couple with a deepening dry
airmass to produce hot & windy weather across KS. A Red Flag Warning
is in effect from 1-7PM CDT. A Very High Grassland fire danger for
the rest of the region.

&&

.CLIMATE...
Issued at 357 AM CDT Sun Mar 19 2017

Record Highs for March 19th:

Wichita: 91 In 1907
Russell: 83 In 1972*
Salina:  86 In 1907*
Chanute: 83 In 1995*

*Denotes record high will likely be set.

&&

.PRELIMINARY POINT TEMPS/POPS...
Wichita-KICT    88  57  84  51 /   0   0   0  10
Hutchinson      89  53  81  47 /   0   0   0  10
Newton          88  56  82  48 /   0   0   0  10
ElDorado        87  58  84  51 /   0   0   0  10
Winfield-KWLD   88  59  86  54 /   0   0   0  10
Russell         90  49  74  41 /   0   0   0  20
Great Bend      92  49  77  42 /   0   0   0  20
Salina          89  53  76  45 /   0   0   0  10
McPherson       89  54  79  45 /   0   0   0  10
Coffeyville     84  63  87  55 /  10   0   0  10
Chanute         83  61  85  54 /  10   0   0  10
Iola            83  61  85  52 /  20   0   0  10
Parsons-KPPF    84  62  86  55 /  10   0   0  10

&&

.ICT WATCHES/WARNINGS/ADVISORIES...
Red Flag Warning from 1 PM this afternoon to 7 PM CDT this
evening for KSZ049>053-067>070-082-083-091>093.

&&

SHORT TERM...EPS
LONG TERM...EPS
AVIATION...ADK
FIRE WEATHER...EPS
CLIMATE...EPS
Hazardous weather outlook, Mar 18, 8:44 PM CDT, 7 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Wichita KS
844 PM CDT Sat Mar 18 2017

KSZ032-033-047>053-067>072-082-083-091>096-098>100-200145-
Russell-Lincoln-Barton-Ellsworth-Saline-Rice-McPherson-Marion-Chase-
Reno-Harvey-Butler-Greenwood-Woodson-Allen-Kingman-Sedgwick-Harper-
Sumner-Cowley-Elk-Wilson-Neosho-Chautauqua-Montgomery-Labette-
844 PM CDT Sat Mar 18 2017

This hazardous weather outlook is for portions of Central Kansas,
South Central Kansas and Southeast Kansas.

.DAY ONE...Tonight

A few thunderstorms may develop after midnight over far eastern and
southeast Kansas. If a storm or two can manage to form...small hail
would be the primary threat.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

A few strong thunderstorms with small hail could affect far
eastern and southeast Kansas Sunday morning.

Very high to extreme grassland fire danger will affect the entire
region during the afternoon hours on Sunday. Outdoor burning should
be avoided for all areas.

Thunderstorms are possible from late Wednesday Night through Friday
as a strong weather system moves into the region. A few strong to
severe storms will be possible on Thursday and Friday.

Very high grassland fire danger is likely again for all areas next
Thursday and Friday afternoon.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated tonight.

&&

For a graphical version of this information, see our webpage at:
http://weather.gov/wichita/hwo/

Nearby

Red Flag Warnings in Kansas, 2017Every red flag warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.